Quite a few medications suggest taking them with food. There can be several reasons for this. The most common reason is probably that the medication is absorbed too rapidly on an empty stomach; taking them with food leads to slower absorption and a longer duration. Some medications are more ‘bioavailable’ if taken with food; you absorb more of the medication, rather than having it pass through you unabsorbed.
Some medications can cause problems if they’re taken on an empty stomach. In some cases, the acidity or basicity of the drug might be a factor. With some anti-inflammatory/pain-reducing drugs, a more direct mechanism is responsible.
Non-steroidal anti-inflammatory drugs (NSAIDs) work by blocking the synthesis of prostaglandins, which are responsible for various things including inflammation – but some prostaglandins, such as one called PGE1, are responsible for protecting your stomach and duodenum from the concentrated acid in your stomach.
Fortunately, the ‘good’ prostaglandins use a different enzyme (COX-1) than the ‘bad’ ones (which are made by COX-2). Early anti-inflammatory drugs – aspirin is notorious for it – block both COX-1 and COX-2, and can cause severe stomach problems. Some newer NSAIDs block only COX-2, and leave the stomach-protecting prostaglandins intact. Vioxx is one of these.
However, COX-1 is also implicated in some types of inflammation, particularly arthritis. So the most effective NSAIDs for arthritis block both COX-1 and COX-2 to different extents. Celebrex would be such a drug.
Unfortunately, thatDDperson, I can’t find any numbers to indicate how specific Vioxx and Celebrex are for COX-1 and COX-2. But I’d think your experience with the two drugs suggests that Vioxx – which doesn’t irritate your stomach even if you take it without food – only inhibits COX-2. And Celebrex, an anti-arthritis drug, inhibits COX-2 but also inhibits COX-1 to some extent – so it interferes with the stomach-protecting prostaglandins, and causes problems if you take it on an empty stomach.
If you don’t have arthritis, you might consider asking your doctor to discontinue the Celebrex if it’s a common problem, especially if you occasionally experience problems even if you take it with food.
NSAIDs can cause ulcers if taken long enough. There’s an article about that here.